Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 112, NWS El Paso, TX

September 15, 2013Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 15, 2013, 4:07 AM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2013, 4:07 AM MDT (10:07 UTC)
Expired
Sep 15, 2013, 3:15 PM MDT
In force
11 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 214 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WGUS54 KEPZ 151007
FFWEPZ
NMC017-023-152115-
/O.NEW.KEPZ.FF.W.0112.130915T1007Z-130915T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
407 AM MDT SUN SEP 15 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  EXTREME NORTHWESTERN HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 315 PM MDT SUNDAY

* HEAVY RAINFALL SATURDAY AND OVERNIGHT ACROSS THE GILA REGION...
  INCLUDING OVER THE WHITEWATER-BALDY AND MILLER FIRE BURN SCARS...IS 
  RESULTING IN VERY HEAVY RUNOFF INTO THE GILA RIVER. IN ADDITION    
  LOG JAMS ARE HOLDING BACK WATER AND THEN BREAKING ALLOWING LARGE   
  SURGES TO RUSH DOWNSTREAM. AT LEAST MINOR FLOODING IN GENERAL      
  IS EXPECTED ALONG THE GILA RIVER...BUT FURTHER SURGES FROM
  UNDISCOVERED LOG JAM BREAKS UPSTREAM COULD CAUSE MORE MAJOR 
  FLOODING ALONG THE GILA RIVER CHANNEL.

* LOCATIONS IMPACTED INCLUDE...
  REDROCK...
  GILA HOT SPRINGS...
  RIVERSIDE...
  VIRDEN...
  GILA...
  CLIFF...
  BILL EVANS LAKE...
  GILA RIPARIAN PRESERVE...

THREE TO FIVE INCHES OF RAIN HAS FALLEN OVER THE TERRAIN THAT DRAINS 
INTO THE GILA RIVER OVER THE WILDERNESS AREAS NORTH OF GILA HOT 
SPRINGS. PERSONS LIVING OR RECREATING ALONG THE MIDDLE AND WEST 
FORKS OF THE GILA...AS WELL AS THOSE ALONG THE GILA DOWNSTREAM OF 
GILA HOT SPRINGS TO THE NEW MEXICO BORDER ARE URGED TO SEEK HIGH 
GROUND.  

LAT...LON 3274 10904 3270 10885 3278 10867 3296 10864
      3311 10855 3311 10834 3321 10829 3320 10816
      3302 10827 3303 10848 3293 10853 3276 10854
      3258 10885 3264 10905

$$

BIRD
1 follow-up statement
519 
WGUS74 KEPZ 151913
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
113 PM MDT SUN SEP 15 2013

NMC017-023-152115-
/O.CON.KEPZ.FF.W.0112.000000T0000Z-130915T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-HIDALGO NM-
113 PM MDT SUN SEP 15 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EXTREME NORTHWESTERN
HIDALGO AND CENTRAL GRANT COUNTIES UNTIL 315 PM MDT...

* AT 101 PM MDT...THE GILA RIVER CONTINUES TO RUN VERY HIGH AT GILA 
HOT SPRINGS FROM A SECOND SURGE OF WATER AS A RESULT OF UPSTREAM 
RAINFALL OVERNIGHT. ADDITIONAL RUNOFF MAY ENTER THE GILA RIVER FROM 
CATRON COUNTY BETWEEN GILA HOT SPRINGS AND GILA. FURTHER 
DOWNSTREAM...THE ORIGINAL SURGE OF WATER FROM YESTERDAY WILL HAVE 
LESS EFFECT FURTHER DOWNSTREAM AT RED ROCK AND VIRDEN THAN 
PREVIOUSLY THOUGHT...THERE WILL BE RISES BUT BELOW FLOOD STAGE.

LOCATIONS IMPACTED INCLUDE...
  REDROCK...
  GILA HOT SPRINGS...
  RIVERSIDE...
  VIRDEN...
  GILA...
  CLIFF...
  BILL EVANS LAKE...
  GILA RIPARIAN PRESERVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS...EVEN 
WHEN THEY OCCURRED HOURS EARLIER AND FAR AWAY. CAMPERS AND HIKERS 
SHOULD AVOID STREAMS OR CREEKS AND MOVE TO HIGHER GROUND.

&&

LAT...LON 3274 10904 3270 10885 3278 10867 3296 10864
      3311 10855 3311 10834 3321 10829 3320 10816
      3302 10827 3303 10848 3293 10853 3276 10854
      3258 10885 3264 10905

$$

FAUSETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:50 AM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 15, 2:50 AM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
250 AM MDT SUN SEP 15 2013

.SYNOPSIS...
ATMOSPHERIC MOISTURE HAS DROPPED ACROSS THE REGION WITH THE DEEP
MOISTURE PLUME FROM OUR SOUTH PINCHED OFF ALOFT...BUT ENOUGH LOW
LEVEL MOISTURE REMAINS TO ALLOW FOR ISOLATED TO SCATTERED STORMS
TO DEVELOP AGAIN ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS
TODAY...THIS EVENING...AND AGAIN MONDAY. SOME ADDITIONAL TROPICAL
MOISTURE IS POISED TO WORK IN FROM THE SOUTH ON TUESDAY. THIS WILL
CONTINUE TO FUEL ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS
THE REGION EACH DAY THROUGH NEXT WEEKEND. EACH DAY WILL SEE A MIX
OF SUN AND CLOUDS WITH LOWLAND TEMPERATURES GENERALLY IN THE MID
TO UPPER 80S.

&&

.DISCUSSION...
MOISTURE LEVELS ARE DOWN IN THE AIRMASS OVER THE FORECAST AREA...
ESPECIALLY ALOFT WHERE THE WINDS HAVE SHIFTED FROM SOUTHERLY TO
SOUTHWESTERLY. HOWEVER THE LOW LEVELS CONTINUE TO HOLD MOISTURE
AS THOSE WINDS KEEP A SOUTHEASTERLY TRAJECTORY OFF THE GULF OF
MEXICO. THE PW'S ON EPZ'S SOUNDING CAME IN BELOW 1 INCH LAST
NIGHT. THIS WAS BORN OUT BY A DRASTIC REDUCTION IN AREAL SHOWER
AND STORM COVERAGE SATURDAY AND SATURDAY EVENING. HOWEVER THERE
REMAINS MARGINAL MOISTURE AND INSTABILITY FOR SOME STORM FORMATION.
TONIGHT THE FOCUS IS OVER THE GILA REGION OF SW NM WITH

ANY ISSUES TODAY AND AGAIN MONDAY WILL LIKELY FOCUS OVER THE N
AND NW PORTIONS OF THE CWFA WHERE AN UPPER TROUGH AND WEAK
DISTURBANCES IN THE SW FLOW ALOFT WILL ADD DYNAMICS TO THE
EQUATION. EXPECT SCATTERED STORMS OVER THE GILA EASTWARD TO THE
SACS. TO THE SOUTH...DAYTIME HEATING SHOULD BE ABLE TO OVERCOME
WEAK INHIBITION TO INITIATE ISOLATED CONVECTION ACROSS THE
LOWLANDS. WE EXPECT A FAIR AMOUNT OF SUNSHINE AND TEMPERATURES
WARMING CLOSER TO NORMAL.

TUESDAY...AND THROUGH THE END OF THE WORK WEEK THE MODELS SHOW A
DEEP WESTERLY FLOW PATTERN TO OUR NORTH WITH A BROAD TROUGH ACROSS
THE WESTERN U.S. TO OUR SOUTH A COUPLE OF HIGH PRESSURE CENTERS...
ONE TO OUR SW AND ONE TO OUR SE...ATTEMPT TO BRIDGE EAST TO WEST
AS A RIDGE. HOWEVER MODELS KEEP A WEAKNESS IN THIS RIDGE FEATURE
JUST TO OUR SOUTH. THIS ACTS AS A CHANNEL TO ALLOW SOME MOISTURE
TO CONTINUE TO STREAM INTO THE REGION. AIDING THIS WILL BE A PAIR
OF TROPICAL STORM SYSTEMS...MANUAL AND INGRID...ADDING DEEP
MOISTURE TO THE FETCH TO OUR SOUTH. THIS PATTERN KEEPS ENOUGH
MOISTURE OVER OUR AREA TO MAKE DAILY ISOLD/SCT POPS NECESSARY FOR
ALL ZONES. EXPECT POTENTIAL FOR MORE ACTIVITY EAST ZONES
TUESDAY AS A SURGE ARRIVE UP THE TX/MEX RIO GRANDE.

FOR THURSDAY ONWARD...THE GFS KEEP THE MOISTURE MORE ENTRENCHED
OVER THE AREA AND FURTHER WEST WHILE THE ECMWF ALLOWS THE
WESTERLY FLOW TO OUR NORTH DRY OUT THE W AND NW ZONES AND LIMITS
THE MOISTURE TO OUR E AND S ZONES. WE'LL HAVE TO WATCH THIS TO
DECIDE HOW TO ALLOCATE POPS ACROSS THE ZONES FOR THE LATER THREE
DAYS OF THE FORECAST CYCLE.

IN SUMMARY...THROUGH THE WEEK TEMPS SHOULD BE FAIRLY CONSISTENT
AND JUST BELOW OR AT SEASONAL NORMALS. SKIES WILL VARY GREATLY
WITH PLENTY OF SUN...AND PLENTY OF CLOUDS TOO. EXPECT GENERALLY
ISOLATED LOWLAND STORMS AND PERIODS OF SCATTERED MOUNTAIN POPS.

&&

.AVIATION...VALID 15/12Z-16/12Z...
MOSTLY VFR THROUGH THE PERIOD. THERE WILL BE SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE SACRAMENTO MTNS AND IN THE GILA REGION THIS
AFTERNOON INTO TONIGHT...WITH ISOLATED ACTIVITY OVER THE REST OF
THE AREA. THIS AFTN/EVE EXPECT P6SM FEW-SCT120 SCT-BKN200 WITH
AREAS OF MVFR TO IFR VCNTY THUNDERSTORMS.

&&

.FIRE WEATHER...
FLOODING SURGES OVER THE GILA REGION ALONG DRAINAGES OFF OF BURN
SCARS DUE TO HEAVY RAIN SATURDAY AND OVERNIGHT AND LOG JAMS
HOLDING WATER BACK AND THEN BREAKING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE LIKELY OVER THE SACRAMENTO MOUNTAINS AND IN THE
GILA REGION THIS AFTERNOON INTO EARLY TONIGHT WITH ISOLATED
ACTIVITY OVER THE REST OF THE AREA. HOWEVER...HIGH PRESSURE ALOFT
OVER EAST TEXAS AND ANOTHER JUST WEST OF BAJA ARE SLOWLY MERGING
TO CREATE AN ELONGATED EAST- WEST RIDGE ACROSS AND JUST SOUTH OF
OUR AREA. THIS WILL PINCH OFF THE PLUME OF TROPICAL MOISTURE THAT
LED TO THE HEAVY RAIN EAST OF THE CONTINENTAL DIVIDE OVER THE PAST
FEW DAYS. THIS WILL BRING DRIER AND WARMER CONDITIONS TO FAR WEST
TEXAS AND SOUTHWESTERN NEW MEXICO THROUGH THE MIDDLE OF NEXT WEEK.
HOWEVER...ENOUGH LOW LEVEL MOISTURE WILL REMAIN TO ALLOW SCATTERED
SHOWERS AND THUNDERSTORMS OVER AREA MOUNTAINS AND ISOLATED
ACTIVITY ACROSS LOWER ELEVATIONS. RELATIVE HUMIDITY WILL BE IN THE
30 TO 40 PCT RANGE OVER DESERT LOWLANDS THE NEXT FEW DAYS WHILE
HIGHER ELEVATIONS WILL BE IN THE 50 TO 60 PCT RANGE. WINDS
GENERALLY LIGHT THROUGH THE WEEKEND WITH VERY LOW (2) HAINES
INDICES AND FAIR TO GOOD VENTILATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 87  69  87  69  85 /  10  10  20  10  20
SIERRA BLANCA           87  63  87  63  85 /  10  10  20  20  20
LAS CRUCES              85  64  85  64  83 /  10  20  10  10  20
ALAMOGORDO              88  66  88  66  86 /  10  20  20  10  20
CLOUDCROFT              65  48  64  49  62 /  30  20  30  20  30
TRUTH OR CONSEQUENCES   85  62  85  62  83 /  20  20  10  10  20
SILVER CITY             77  61  78  62  76 /  20  20  20  20  20
DEMING                  85  63  85  63  83 /  10  20  10  10  10
LORDSBURG               86  64  86  64  84 /  10  20  10  10  10
WEST EL PASO METRO      87  69  87  69  85 /  10  10  20  10  20
DELL CITY               87  63  87  63  85 /  10  10  20  20  20
FORT HANCOCK            90  67  90  67  88 /  10  10  20  20  20
LOMA LINDA              83  64  84  65  82 /  10  20  20  20  20
FABENS                  87  69  87  69  85 /  10  10  20  10  20
SANTA TERESA            86  66  86  66  84 /  10  20  10  10  20
WHITE SANDS HQ          85  65  85  65  83 /  10  10  20  10  20
JORNADA RANGE           85  63  85  63  83 /  10  20  10  10  20
HATCH                   82  63  82  63  80 /  10  20  10  10  10
COLUMBUS                85  66  85  66  83 /  10  20  10  10  10
OROGRANDE               87  67  87  67  85 /  10  20  20  10  20
MAYHILL                 73  53  71  54  69 /  30  20  30  20  30
MESCALERO               76  53  75  54  73 /  30  20  30  20  30
TIMBERON                75  51  74  52  72 /  20  20  30  20  30
WINSTON                 74  54  76  54  74 /  30  20  20  20  20
HILLSBORO               81  60  82  61  80 /  20  20  10  10  20
SPACEPORT               84  62  84  62  82 /  10  20  10  10  10
LAKE ROBERTS            78  57  79  59  77 /  20  20  20  20  20
HURLEY                  79  60  80  61  78 /  20  20  10  20  20
CLIFF                   82  56  82  56  80 /  20  20  20  20  20
MULE CREEK              82  53  83  54  81 /  20  20  20  20  10
FAYWOOD                 80  61  81  62  79 /  20  20  10  20  20
ANIMAS                  86  64  86  64  84 /  10  20  10  10  10
HACHITA                 84  62  84  62  82 /  10  20  10  10  10
ANTELOPE WELLS          84  60  84  60  82 /  10  10  10  10  10
CLOVERDALE              82  60  83  61  81 /  10  20  10  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14-BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:14 PM MDTFlash Flood WarningEPZGrant, Hidalgo4 hr
Sep 15, 3:30 AM MDTRiver Flood WarningEPZHidalgo20 hr
Sep 15, 2:26 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Sep 15, 3:27 PM MDTFlash Flood WarningEPZGrant12 hr
Sep 15, 4:24 PM MDTAreal Flood AdvisoryEPZSierra111 min
Sep 15, 4:28 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Sep 15, 4:32 PM MDTFlash Flood WarningEPZGrant3 hr
Sep 15, 4:39 PM MDTFlash Flood WarningEPZOtero96 min
Sep 15, 5:22 PM MDTFlash Flood WarningEPZOtero83 min
Sep 15, 5:50 PM MDTFlash Flood WarningEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.